Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 30, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 28, 2009, 5:16 PM CDT for Madison County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2009, 5:16 PM CDT (22:16 UTC)
- Expired
- Apr 28, 2009, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Madison County, TX
The radar
The Ft Hood radar (KGRK), 140 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:30 PM CDT | TORNADO | 7 Wsw Madisonville, TX | TORNADO SPOTTED NEAR HIGHWAY 39 JUST SOUTH OF HIGHWAY 21 NEAR COTTONWOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 282216
TORHGX
TXC313-282245-
/O.NEW.KHGX.TO.W.0030.090428T2216Z-090428T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
516 PM CDT TUE APR 28 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
MADISON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 545 PM CDT
* AT 515 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
THIS TORNADO WAS LOCATED NEAR NORTH ZULCH... MOVING EAST AT 10 MPH.
* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
NORMANGEE AND MADISONVILLE.
SPOTTERS HAVE REPORTED A FUNNEL CLOUD NORTHEAST OF NORTH ZULCH
ASSOCIATED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3088 9580 3087 9584 3087 9592 3083 9616
3102 9616 3107 9608 3110 9596 3111 9581
TIME...MOT...LOC 2216Z 270DEG 9KT 3095 9606
$$1 follow-up statement
000
WWUS54 KHGX 282236
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
536 PM CDT TUE APR 28 2009
TXC313-282245-
/O.CON.KHGX.TO.W.0030.000000T0000Z-090428T2245Z/
MADISON TX-
536 PM CDT TUE APR 28 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR MADISON
COUNTY...
AT 533 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 6 MILES EAST OF NORTH ZULCH...OR 6 MILES WEST OF
MADISONVILLE...AND MOVING EAST AT 10 MPH.
* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
NORMANGEE
STORM SPOTTERS REPORTED A BRIEF TOUCHDOWN WITH THIS STORM AT
APPROXIMATELY 530 PM. THE SPOTTERS WERE ON HWY 39 SOUTH OF HWY 21
AND THE TORNADO WAS APPROXIMATELY 5 MILES TO THEIR EAST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3088 9580 3087 9584 3087 9592 3083 9616
3102 9616 3107 9608 3110 9596 3111 9581
TIME...MOT...LOC 2233Z 270DEG 9KT 3095 9601
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:36 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 28, 3:36 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 PM CDT TUE APR 28 2009
.DISCUSSION...
THANKFULLY THE SURGE OF MOISTURE FROM THE GULF IS NOT HAVING A LOT
OF IMPACT ON CONVECTIVE DEVELOPMENT SO FAR THIS AFTN. WITH WEAK/NO
SIGNIFICANT SFC BOUNDARIES IN THE AREA...THE FOCUS OF THE STRONGER
PCPN HAS REMAINED TO OUR NORTH. AS SUCH...WILL BE DROPPING THE FFA
WITH THE NEXT PACKAGE.
NOT GOING TO MAKE TOO MANY CHANGES WITH THE REST OF THE FCST PACK-
AGE. WILL BE EXPECTING AT LEAST SCT PCPN THESE NEXT FEW DAYS GIVEN
THE VERY MOIST/UNSTABLE AIRMASS OVER THE CWA AND THE CONTINUED IN-
FLUX OF SHORTWAVES FROM THE W/SW (PER THE WEAK UPPER LEVEL TROF).
SHORT-RANGE PROGS PICKING UP ON ONE DISTURBANCES FOR TOMORROW AFTN
AND THEN ANOTHER EARLY THU. PERHAPS A BREAK FOR FRI..BUT MODELS DO
KEEP THE ANTENNAE RAISED FOR SUN AS A MORE SIGNIFICANT S/WV SYSTEM
DIGS SWD AND MOVES ACROSS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 83 67 83 68 / 60 30 50 30 30
HOUSTON (IAH) 66 84 68 84 70 / 50 30 30 20 20
GALVESTON (GLS) 69 81 70 80 73 / 50 20 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&Hazardous weather outlook, Apr 28, 7:24 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 724 AM CDT TUE APR 28 2009 TXZ163-164-176>179-195>200-210>214-226-227-235>238-291230- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 724 AM CDT TUE APR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT FLOODING CONCERNS ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA THROUGH THIS EVENING. SLOW MOVING THUNDERSTORMS...WITH REBUILDING CELLS OFF TO THE WEST...WILL PASS OVER REGIONS THAT HAVE ALREADY RECEIVED 4-PLUS INCHES OF RAIN THIS MORNING. PLEASE REFER TO THE APPROPRIATE FLOOD WATCHES AND WARNINGS TO KEEP ABREAST OF THIS ONGOING SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MAIN HAZARDOUS WEATHER THREAT WILL BE WITH RETURNING THUNDERSTORMS. AS OF NOW...THUNDERSTORMS ARE FORECAST TO PRIMARILY AFFECT THE WESTERN AND NORTHERN COUNTIES OF OUR COUNTY WARNING AREA. THE BEHAVIOR OF THESE STORMS WILL ULTIMATELY DETERMINE THE DAY-TO-DAY THREATS...WHETHER THEY BE FLOODING CONCERNS OR SEVERE WEATHER ELEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER VIGILANCE WILL BE NEEDED...AND GREATLY APPRECIATED...OVER THIS COMING WEEK.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:03 PM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more | 117 min |
| Apr 27, 7:04 PM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto | 3 hr |
| Apr 27, 7:26 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty | 64 min |
| Apr 27, 7:30 PM CDT | Special Marine Warning | HGX | 90 min | |
| Apr 27, 7:33 PM CDT | Special Marine Warning | HGX | 87 min | |
| Apr 28, 1:12 AM CDT | Areal Flood Advisory | HGX | Harris | 63 min |
| Apr 28, 1:50 AM CDT | Flash Flood Warning | HGX | Grimes, Harris, Montgomery, Waller | 115 min |
| Apr 28, 2:51 AM CDT | Severe Thunderstorm Warning | HGX | Harris, Waller | 39 min |
| Apr 28, 3:27 AM CDT | Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Fort Bend and 13 more | 12 hr |
| Apr 28, 3:41 AM CDT | Flash Flood Warning | HGX | Fort Bend, Harris, Montgomery, Waller | 3 hr |
| Apr 28, 4:07 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 53 min |
| Apr 28, 4:24 AM CDT | Tornado Warning | HGX | Harris | 36 min |
| Apr 28, 4:27 AM CDT | River Flood Warning | HGX | Harris | 3 days |
| Apr 28, 4:27 AM CDT | River Flood Warning | HGX | Harris, Montgomery | 41 hr |
| Apr 28, 4:49 AM CDT | River Flood Warning | HGX | Harris | 4 hr |
| Apr 28, 5:09 AM CDT | River Flood Warning | HGX | Harris | 41 hr |
| Apr 28, 5:32 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Harris, Montgomery, Waller and 1 more | 118 min |
| Apr 28, 5:37 AM CDT | River Flood Warning | HGX | Harris | 23 hr |
| Apr 28, 5:48 AM CDT | River Flood Warning | HGX | Fort Bend, Harris | 4 days |
| Apr 28, 6:12 AM CDT | River Flood Warning | HGX | Harris | 54 hr |
| Apr 28, 6:27 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris, Waller | 3 hr |
| Apr 28, 6:29 AM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Harris, Waller | 3 hr |
| Apr 28, 6:29 AM CDT | River Flood Warning | HGX | Harris | 110 min |
| Apr 28, 6:33 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Waller, Washington | 117 min |
| Apr 28, 7:51 AM CDT | Small Craft Advisory | HGX | 23 hr | |
| Apr 28, 8:24 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Waller, Washington | 66 min |
| Apr 28, 9:35 AM CDT | River Flood Warning | HGX | Montgomery | 11 hr |
| Apr 28, 9:43 AM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 3 hr |
| Apr 28, 9:51 AM CDT | Flash Flood Warning | HGX | Brazos, Madison | 114 min |
| Apr 28, 10:02 AM CDT | River Flood Warning | HGX | Harris | 9 hr |
| Apr 28, 10:02 AM CDT | River Flood Warning | HGX | Harris | 101 min |
| Apr 28, 10:02 AM CDT | River Flood Warning | HGX | Harris | 5 hr |
| Apr 28, 11:08 AM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 112 min |
| Apr 28, 1:23 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Washington | 62 min |
| Apr 28, 2:31 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 31 hr |
| Apr 28, 2:31 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 40 hr |
| Apr 28, 2:31 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 21 hr |
| Apr 28, 3:38 PM CDT | Tornado Warning | HGX | Brazos, Madison | 37 min |
| Apr 28, 4:16 PM CDT | Tornado Warning | HGX | Madison | 29 min |
| Apr 28, 4:42 PM CDT | Tornado Warning | HGX | Grimes, Madison | 33 min |
| Apr 28, 5:46 PM CDT | Tornado Warning | HGX | Madison | 29 min |
| Apr 28, 6:09 PM CDT | Flash Flood Warning | HGX | Madison | 111 min |
| Apr 28, 6:38 PM CDT | River Flood Warning | HGX | Brazos, Grimes, Madison | 6 days |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.